Israel Journal of Mathematics

, Volume 160, Issue 1, pp 389–412 | Cite as

On the Fourier tails of bounded functions over the discrete cube

  • Irit Dinur
  • Ehud Friedgut
  • Guy Kindler
  • Ryan O’Donnell


In this paper we consider bounded real-valued functions over the discrete cube, f: {−1, 1}n → [−1, 1]. Such functions arise naturally in theoretical computer science, combinatorics, and the theory of social choice. It is often interesting to understand when these functions essentially depend on few coordinates. Our main result is a dichotomy that includes a lower bound on how fast the Fourier coefficients of such functions can decay: we show that
$$\sum\limits_{|S| > k} {\hat f(S)^2 \geqslant exp( - O(k^2 logk))} ,$$
unless f depends essentially only on 2 O(k) coordinates. We also show, perhaps surprisingly, that this result is sharp up to the log k factor. p ]The same type of result has already been proven (and shown useful) for Boolean functions [Bou02, KS]. The proof of these results relies on the Booleanity of the functions, and does not generalize to all bounded functions. In this work we handle all bounded functions, at the price of a much faster tail decay. As already mentioned, this rate of decay is shown to be both roughly necessary and sufficient. p ]Our proof incorporates the use of the noise operator with a random noise rate and some extremal properties of the Chebyshev polynomials.


Boolean Function Bounded Function Chebyshev Polynomial Noise Operator Theoretical Computer Science 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ADFS03]
    N. Alon, I. Dinur, E. Friedgut and B. Sudakov, Graph products, fourier analysis and spectral techniques, Geometric and Functional Anlysis 14 (2004), 913–940.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [Bec75]
    W. Beckner, Inequalities in Fourier analysis, Annals of Mathematics 102 (1975), 159–182.CrossRefMathSciNetGoogle Scholar
  3. [Bon70]
    A. Bonami, Etude des coefficients fourier des fonctiones de lp (g), Annales de l’Institut Fourier 20(2) (1970), 335–402.zbMATHMathSciNetGoogle Scholar
  4. [Bou02]
    J. Bourgain, On the distribution of the Fourier spectrum of boolean functions, Israel Journal of Mathematics 131 (2002), 269–276.zbMATHMathSciNetGoogle Scholar
  5. [Fri98]
    E. Friedgut, Boolean functions with low average sensitivity depend on few coordinates, Combinatorica 18 (1998), 27–36.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [FKN02]
    E. Friedgut, G. Kalai and A. Naor, Boolean functions whose fourier transform is concentrated on the first two levels and neutral social choice, Advances in Applied Mathematics 29 (2002), 427–437.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [Gro75]
    L. Gross, Logarithmic Sobolev inequalities, American Journal of Mathematics 97 (1975), 1061–1083.CrossRefMathSciNetGoogle Scholar
  8. [Jan97]
    S. Janson, Gaussian Hilbert Spaces, Cambridge Tracts in Mathematics, 129, Cambridge University Press, Cambridge, 1997.Google Scholar
  9. [KKL88]
    J. Kahn, G. Kalai and N. Linial, The influence of variables on Boolean functions, in Proceedings of the 29th Annual IEEE Symposium on Foundations of Computer Science, IEEE Computer Society, Washington, DC, 1988, pp. 68–80.Google Scholar
  10. [KN05]
    S. Khot and A. Naor, Nonembeddability theorems via Fourier analysis, Manuscript.Google Scholar
  11. [KKMO04]
    S. Khot, G. Kindler, E. Mossel and R. O’Donnell, Optimal inapproximability results for MAX-CUT and other 2-variable CSPs? in Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science, IEEE Computer Society, Washington, DC, 2004, pp. 146–154.CrossRefGoogle Scholar
  12. [KS]
    G. Kindler and S. Safra, Noise-resistant boolean functions are juntas, Manuscript.Google Scholar
  13. [LT91]
    M. Ledoux and M. Talagrand, Probability in Banach Spaces, Ergelonisse der Mathematik und ihrer Gernzgebiete (3) [Results in Mathematics and Related Areas (3)], 23, Springer-Verlag, Berlin, 1991.Google Scholar
  14. [L]
    A. Lincoln, Public address, circa, 1860.Google Scholar
  15. [Ole02]
    K. Oleszkiewicz, On the non-symmetric khinchine-kahane inequality, Private communication, 2002.Google Scholar
  16. [Riv90]
    T. J. Rivlin, Chebyshev Polynomials, John Wiley & Sons, New York, second edition, 1990.zbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2007

Authors and Affiliations

  • Irit Dinur
    • 1
  • Ehud Friedgut
    • 2
  • Guy Kindler
    • 3
  • Ryan O’Donnell
    • 4
  1. 1.School of Computer Science and EngineeringHebrew University of JerusalemGivat Ram, JerusalemIsrael
  2. 2.Institute of MathematicsHebrew University of JerusalemGivat Ram, JerusalemIsrael
  3. 3.Dept. of Computer Science and Applied MathematicsWeizmann Institute of ScienceRehovotIsrael
  4. 4.School of Computer ScienceCarnegie Mellon UniversityPittsburghUSA

Personalised recommendations